Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 134, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 18, 2015, 6:32 PM CDT for Llano County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2015, 6:32 PM CDT (23:32 UTC)
- Expired
- May 18, 2015, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Llano County, TX
The radar
The Ft Hood radar (KGRK), 137 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:02 PM CDT | HAIL 0.88 | 9 Nw Llano, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2490 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
087
WUUS54 KEWX 182332
SVREWX
TXC299-190030-
/O.NEW.KEWX.SV.W.0134.150518T2332Z-150519T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT MON MAY 18 2015
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LLANO COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 730 PM CDT
* AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LLANO...
MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LLANO...FIELD CREEK AND VALLEY SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3092 9867 3074 9862 3068 9882 3087 9895
3090 9896 3092 9896
TIME...MOT...LOC 2332Z 158DEG 11KT 3079 9876
HAIL...1.00IN
WIND...60MPH
$$
ALLEN2 follow-up statements
517
WWUS54 KEWX 182358
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
658 PM CDT MON MAY 18 2015
TXC299-190030-
/O.CON.KEWX.SV.W.0134.000000T0000Z-150519T0030Z/
LLANO TX-
658 PM CDT MON MAY 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN LLANO COUNTY...
AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VALLEY
SPRING...OR 9 MILES NORTHWEST OF LLANO...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VALLEY SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3092 9867 3080 9864 3079 9885 3087 9893
3092 9893
TIME...MOT...LOC 2358Z 163DEG 14KT 3087 9875
HAIL...1.00IN
WIND...60MPH
$$
ALLEN208
WWUS54 KEWX 190021
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 PM CDT MON MAY 18 2015
TXC299-190031-
/O.EXP.KEWX.SV.W.0134.000000T0000Z-150519T0030Z/
LLANO TX-
721 PM CDT MON MAY 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LLANO COUNTY WILL
EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3092 9867 3080 9864 3079 9885 3087 9893
3092 9893
TIME...MOT...LOC 0020Z 158DEG 11KT 3087 9875
$$
ALLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:59 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 18, 2:59 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 259 PM CDT MON MAY 18 2015 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... ALL IS QUIET THIS AFTERNOON ACROSS THE FORECAST AREA BUT THINGS SHOULD START TO PICK UP LATER THIS AFTERNOON AND EVENING MAINLY ALONG THE WESTERN CWA. 12Z UPPER ANALYSIS SHOWED THIS AREA UNDER SOUTHWEST FLOW WITH LITTLE CHANGE IN 500 HEIGHT BUT STEEP MID- LEVEL LAPSE RATES. 850 MB ANALYSIS SHOWS THE 850 DEWPOINT AT KDRT TO BE 14C WHICH SIGNIFIES VERY RICH LOW-LEVEL AIRMASS. LATEST SURFACE ANALYSIS HAS THE DRYLINE PRETTY FAR TO THE WEST...BUT HI-RES MODEL GUIDANCE IS PERSISTENT WITH INITIATING CONVECTION WEST OF THE RIO GRANDE LATER THIS AFTERNOON AND THIS APPEARS TO BE BEGINNING AT THE PRESENT TIME. THE BIG QUESTION WILL BE HOW MUCH ACTIVITY THERE WILL BE AND WHETHER OR NOT IF FORMS INTO A CONVECTIVE COMPLEX. ANY COMPLEX WOULD HAVE A STORM MOTION THAT WOULD BRING IT INTO OUR WESTERN/SOUTHWESTERN COUNTIES AFTER 00Z. WILL CARRY THE HIGHEST POPS FOR THIS LOCATION AND ALSO MENTION LOCALLY HEAVY RAINFALL IN THE FORECAST GIVEN THE AMOUNT OF MOISTURE IN PLACE. PW VALUES ARE GREATER THAN 2 STANDARD DEVIATIONS ABOVE NORMAL. SEVERE PARAMETERS WILL ALSO SUPPORT THE POSSIBILITY OF SEVERE WEATHER AND SPC HAS PLACED VAL VERDE COUNTY AND SOME OF MAVERICK AND KINNEY COUNTY IN A SLIGHT RISK WITH A MARGINAL RISK A BIT FARTHER EAST. THE MAIN CONCERN WILL BE HEAVY RAIN ACROSS AREAS WHICH HAS ALREADY SEEN HEAVY RAINFALL...AND THIS IS PRIMARILY THE SOUTHEASTERN COUNTIES. WILL FORGO A FLASH FLOOD WATCH NOW AS THE CONFIDENCE IN THERE BEING ENOUGH ACTIVITY TO BRING A MCS INTO OUR CWA IS LOW...BUT THIS IS POSSIBLE AND SOMETHING THAT NEEDS TO BE WATCHED THIS EVENING. THE OTHER CONCERN THIS EVENING AND OVERNIGHT IS ANY OUTFLOW BOUNDARIES THAT ARE AROUND THE AREA. THIS MORNING ON VISIBLE SATELLITE WE COULD SEE AN OUTFLOW BOUNDARY MOVING WEST FROM THE EARLY MORNING ACTIVITY. CANT FIND ANY EVIDENCE OF THE BOUNDARY ANY MORE ON SATELLITE OR ON A SURFACE ANALYSIS BUT THIS DOESNT MEAN IT IS NOT THERE. THE LLJ WILL BE QUITE STRONG AGAIN TONIGHT AND THERE COULD BE REGENERATION OF ACTIVITY ON ANY OLD OUTFLOW BOUNDARIES IN PLACE ACROSS THE CWA. FOR TOMORROW...THE BEST LOW-LEVEL LIFT SEEN ON 850 THETA-E ADVECTION CHARTS WILL BE ACROSS THE NORTHERN AND EASTERN ZONES AND WILL CARRY THE BEST POPS FOR THESE LOCATIONS. ACTIVITY IS EXPECTED TO BE SCATTERED BUT THE STRONGER ACTIVITY WILL BE CAPABLE OF BRIEF HEAVY RAIN. ANY SEVERE CONVECTION SHOULD BE LIMITED TO AN ISOLATED THUNDERSTORM IN OUR WESTERN COUNTIES...CLOSER TO THE DRYLINE. FOR TUESDAY NIGHT...THE UPPER LOW CURRENTLY OVER SOUTHERN CALIFORNIA WILL BE MOVING EAST AND AS IT DOES SO CONVECTION SHOULD INCREASE NEAR THE LUBBOCK AREA. THIS CONVECTION IS EXPECTED TO GROW INTO A CONVECTIVE COMPLEX AND MCS PROPAGATION VECTORS WILL BRING ANY SYSTEM NEAR OUR NORTHERN ZONES. THINK THE BULK OF THE ACTIVITY WILL REMAIN TO THE NORTH AND WILL CARRY 20 POPS FOR NOW. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... SHOULD SEE A BRIEF LULL IN ACTIVITY ON WEDNESDAY AS SHORTWAVE RIDGING MOVES ACROSS THE AREA. THE FORECAST THEN RETURNS WET WEDNESDAY NIGHT. THERE REMAINS DISCREPANCIES BETWEEN THE GFS AND OTHER MODEL GUIDANCE ON THE HANDLING OF A COLD FRONT WEDNESDAY NIGHT THROUGH FRIDAY. AS HAS BEEN THE NORM FOR THE PAST SEVERAL WEEKS...ANOTHER UPPER LOW WILL PUSH INTO SOUTHERN CALIFORNIA AT THE SAME TIME THE PREVIOUS UPPER LOW TRACKS THROUGH THE NORTHERN PLAINS. THE LATTER WILL SEND A COLD FRONT SOUTH...BUT IT SHOULD HAVE A HARD TIME MOVING SOUTH AT SOME POINT GIVEN THE SW WINDS ALOFT. THE MAIN DRIVING FOR THE SOUTHWARD PROPAGATION OF THE FRONT SHOULD BE DUE TO CONVECTION/COLD POOLS. WILL CONTINUE TO GO WITH THE CONSENSUS AND HAVE HIGHER POPS DURING THIS TIME FRAME. ADDITIONAL HEAVY RAIN WILL BE POSSIBLE. FOR THE HOLIDAY WEEKEND...THE UPPER LOW WILL DEPART THE SW CONUS AND WILL PASS CLOSER TO OUR AREA THAN THE PREVIOUS SYSTEM WHICH SHOULD KEEP THE HIGHER RAIN CHANCES ONGOING. BOTH THE GFS AND ECMWF HAVE STRONG SIGNALS FOR HEAVY RAIN SATURDAY NIGHT OR SUNDAY. WILL CONTINUE TO MONITOR THIS FOR ANY CHANGES. WE MUST CONTINUE TO STRESS...WITH RECENT HEAVY RAINFALL AND POSSIBLE ADDITIONAL ACTIVITY LATER THIS WEEK AND AGAIN THIS WEEKEND...WE WILL CONTINUE TO HAVE POSSIBLE FLASH FLOODING. PLEASE CONTINUE TO STRESS THE TURN AROUND DOWN DROWN SLOGAN AS WE CONTINUE THE ABOVE NORMAL RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 85 72 86 69 / 30 30 10 20 30 AUSTIN BERGSTROM INTL AIRPORT 72 85 72 85 69 / 30 30 10 20 30 NEW BRAUNFELS MUNI AIRPORT 72 85 71 86 70 / 30 30 10 20 30 BURNET MUNI AIRPORT 70 83 70 83 67 / 30 40 10 20 40 DEL RIO INTL AIRPORT 71 87 72 87 70 / 50 30 20 20 50 GEORGETOWN MUNI AIRPORT 71 83 71 84 68 / 20 40 10 20 40 HONDO MUNI AIRPORT 72 87 72 86 71 / 30 20 20 20 40 SAN MARCOS MUNI AIRPORT 73 85 72 85 70 / 30 30 10 20 20 LA GRANGE - FAYETTE REGIONAL 73 86 72 86 71 / 20 30 10 20 20 SAN ANTONIO INTL AIRPORT 73 86 72 86 71 / 30 30 10 20 30 STINSON MUNI AIRPORT 74 87 73 87 72 / 30 20 10 20 30 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...03 SYNOPTIC/GRIDS...HAMPSHIRE PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 18, 4:10 AM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 410 AM CDT MON MAY 18 2015 TXZ171>173-183>194-202>209-217>225-228-191000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 410 AM CDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. LOCALLY HEAVY RAINS WILL BE THE MAIN THREAT MOST AREAS. AN ISOLATED STRONG STORM OR TWO IS POSSIBLE ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS THIS EVENING INTO OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CHANCES OF THUNDERSTORMS CONTINUE TUESDAY THROUGH SUNDAY. LOCALLY HEAVY RAINS AND STRONG STORMS ARE POSSIBLE...MAINLY WEDNESDAY NIGHT INTO THURSDAY AND AGAIN SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT SEVERAL DAYS.
In the hours before
Local storm report, May 18, 2:42 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
242 PM CDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 3 SSW DUBINA 29.68N 96.85W
05/18/2015 FAYETTE TX EMERGENCY MNGR
SECTIONS OF HWY 90 AND FM1579 EAST OF SCHULENBURG HAVE
WATER OVER THE ROADWAYS...ALSO THERE ARE REPORTS OF ROAD
DAMAGE AND CULVERTS BEING WASHED OUT
&&
EVENT NUMBER EWX1500410
SBSSpecial weather statement, May 18, 6:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT MON MAY 18 2015
TXZ171-190015-
LLANO TX-
632 PM CDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
715 PM CDT...
AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LLANO...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LLANO...FIELD CREEK AND VALLEY SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3092 9867 3074 9862 3068 9882 3087 9895
3090 9896 3092 9896
TIME...MOT...LOC 2331Z 158DEG 11KT 3078 9876
ALLENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:53 PM CDT | River Flood Warning | EWX | Karnes | 18 hr |
| May 18, 4:17 AM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales | 3 hr |
| May 18, 4:48 AM CDT | Flash Flood Warning | EWX | Fayette, Gonzales | 5 hr |
| May 18, 5:21 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Fayette, Lee | 3 hr |
| May 18, 5:27 AM CDT | Special Weather Statement | EWX | Gonzales | 33 min |
| May 18, 6:21 AM CDT | Areal Flood Advisory | EWX | Fayette, Lavaca | 114 min |
| May 18, 6:58 AM CDT | Flash Flood Warning | EWX | Fayette, Lavaca | 3 hr |
| May 18, 8:42 AM CDT | River Flood Warning | EWX | DeWitt | 54 hr |
| May 18, 8:42 AM CDT | River Flood Warning | EWX | DeWitt | 4 days |
| May 18, 9:41 AM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales | 109 min |
| May 18, 6:32 PM CDT | Special Weather Statement | EWX | Llano | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.